As prescriptions increase tremendously for gabapentin, the drug reaches more individuals who do not have prescriptions for it. This fact is one of the first red flags for abuse of this drug. Many patients who have a history of drug or alcohol abuse and are prescribed gabapentin take more than prescribed of the drug. Taking more than a person’s prescription calls for is abuse in no uncertain terms. Withdrawal symptoms occur when these patients are taken off of the drug.
Since gabapentin is not a controlled substance, prescriptions will likely continue to increase, making this drug more abused as a recreational drug over time. Physicians need to keep abreast of drugs which gain popularity so quickly in the population. Many doctors are still not aware that this drug is being abused. Today, it is easy to obtain legal prescriptions for gabapentin making it very easy to obtain on the black market.
Withdrawal Symptoms Associated with Abuse
As the dosage is increased to make up for the tolerance built up in the body for the substance, the worse the withdrawal symptoms will be when stopping the drug.
Some of the common withdrawal symptoms include:
- Changes in appetite
- Abdominal pain
- Muscle spasms
Although most of the symptoms are not particularly dangerous, some individuals experience suicidal ideations when withdrawing from gabapentin. Undeniably, these ideations are always a cause for alarm in patients. Seizures can be dangerous and even deadly in some cases. Anyone stopping gabapentin whether they have a prescription or not should do so under a doctor’s supervision.
Prescription Drug Overdoses on the Rise
Prescription drug overdoses have been on the rise for many years now. A gabapentin overdose is very similar to an opioid overdose. However, as mentioned before, there is no antidote for gabapentin. Brain damage can occur very quickly. Most gabapentin overdoses are related to mixing this drug with other substances such as opioids or alcohol. The biggest threat of overdose is a lack of oxygen to the brain, followed by slowed breathing or complete cessation of respiration.